Tornadoes · United States · Florida · 2005
F2 tornado, Melbourne Beach to West Melbourne, Florida, October 24, 2005
From Melbourne Beach to West Melbourne, this F2 tornado ran 0.3 miles across Brevard County on October 24, 2005, touching down at 7:35 AM EDT and reaching 40 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- October 24, 2005
- Touchdown
- 7:35 AM EDT (11:35 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Brevard County
- Touchdown point
- 28.030, -80.570
- Lift-off point
- 28.030, -80.570
- Record number
- 1192
What the Weather Service recorded
A rainband from Hurricane Wilma moving northwest toward the coast produced an F2 waterspout-tornado that moved on shore and removed the upper floor of a house that was built over a ground level garage. The top half of the structure was blown into US Highway A1A.
The third touchdown of this long track rainband cell was an F1 tornado in West Melbourne. The tornado destroyed a large section of an apartment roof, overturned a car and damaged two others. It blew down fences and trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 05:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Oct 24, 3:33 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Oct 24, 3:33 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 333 AM EDT MON OCT 24 2005 .DISCUSSION... ...MAJOR HURRICANE WILMA ACCELERATING TOWARD FLORIDA... ...SIGNIFICANT AIRMASS CHANGE BEHIND WILMA WITH NEAR RECORD LOWS TUESDAY AND WEDNESDAY MORNINGS... THROUGH TODAY...MAIN CONCERN THIS MORNING WILL BE THE CONTINUED TORNADO THREAT. SEVERAL CELLS INDICATING ROTATION ON KMLB DOPPLER RADAR AT 07Z. FURTHER TORNADO WARNINGS AND STATEMENTS ARE ANTICIPATED THIS MORNING. IN ADDITION TO THE TORNADO THREAT...ONSET OF TROPICAL STORM FORCE WINDS WILL OCCUR CLOSE TO SUNRISE WITH CONDITIONS WORSENING ACROSS EC FL THIS MORNING AS WILMA RACES NE ACROSS SOUTHERN PART OF THE STATE AFTER THE CENTER MAKES LANDFALL ON THE SW FL COAST A LITTLE BEFORE SUNRISE. FLOODING WILL ALSO REMAIN A CONCERN WITH WILMA MOVING OVER THE PENINSULA...A SFC BOUNDARY STILL IN PLACE ACROSS THE CENTRAL PENINSULA AND STRONG UPPER LEVEL DIVERGENCE. FLOOD WATCH WILL CONTINUE UNTIL LATE THIS AFTERNOON. POPS ARE CATEGORICAL...TEMPS NOT EXPECTED TO RISE MUCH (IF ANY) FROM VALUES AROUND DAYBREAK. TONIGHT...STRONG COLD ADVECTION WILL DEVELOP AS WILMA MOVES RAPIDLY INTO THE NORTH ATLANTIC. GFS MOS HAS BEEN CONSISTENT IN SHOWING MORNING LOWS IN THE MID-UPPER 40S. OFFSHORE FLOW WILL ADVECT THIS AIR MASS ALL THE WAY TO THE COAST. THE COLD TEMPERATURES COMBINED WITH NORTHWEST WINDS AROUND 15 MPH WILL PRODUCE WIND CHILLS IN THE LOWER 40S. RECORD LOW TEMPERATURES FOR MCO...MLB AND VRB WILL LIKELY BE BROKEN. SEE CLIMATE SECTION BELOW. TUE-WED...SURFACE HIGH SLIDING OUT OF THE GREAT PLAINS INTO THE SOUTHEASTERN CONUS WILL CONTINUE TO PRODUCE A COOL NORTHWEST FLOW. ADDITIONAL RECORD LOW TEMPERATURES MAY BE BROKEN EARLY WED MORNING. HIGH TEMPERATURES WILL STRUGGLE TO REACH THE 70 DEGREE MARK EACH DAY DESPITE THE DRY CONDITIONS AND MAINLY SUNNY SKIES. THU-SUN...LOW-LEVEL FLOW WILL BECOME ONSHORE AS THE SURFACE HIGH BUILDS ACROSS THE UPPER MIDWEST AND THE NORTHEAST. THIS WILL GENERATE SOME MARINE STRATOCU AND A SLIGHT CHANCE OF SHOWERS THROUGH THE PERIOD. && .CLIMATE... RECORD LOWS TUE: DAB 41 (1937) MCO 48 (1982) MLB 51 (1982) VRB 58 (1988) RECORD LOWS WED: DAB 44 (1982) MCO 47 (1982) MLB 48 (1990) VRB 49 (1990) && .MARINE...CONDITIONS RAPIDLY DETERIORATING THIS MORNING WITH HURRICANE CONDITIONS EXPECTED OVER THE SOUTH LEG AS WILMA EMERGES OFF THE EAST COAST. OFFSHORE FLOW WILL DEVELOP BEHIND WILMA MON AFTN AND PERSIST THRU TUE WITH GRADUALLY SUBSIDING WINDS AND SEAS. NORTH TO NORTHEAST WINDS WED AND THU WITH NO HEADLINES EXPECTED AT THIS TIME FOR MID TO LATE WEEK. && .AVIATION...WIDESPREAD IFR CONDITIONS DUE TO WILMA...SOME GRADUAL IMPROVEMENT STARTING THIS AFTERNOON...BECOMING VFR BY TONIGHT. && .FIRE WX...THE MUCH DRIER AIR MASS ADVECTING OVER THE REGION BEHIND WILMA MAY ALLOW RED FLAG CONDITIONS TO BE MET ON TUES/WED. WILL MENTION IN FWF DISCUSSION...AND LET DAY SHIFT ASSESS NEED TO ISSUE WATCHES OR FLAGS LATER TODAY. && .PRELIMINARY POINT TEMPS/POPS... DAB 69 49 67 49 / 90 0 0 0 MCO 70 47 68 46 / 90 0 0 0 MLB 72 46 70 45 / 100 0 0 0 VRB 76 48 72 47 / 100 0 0 0 && .MLB WATCHES/WARNINGS/ADVISORIES... ...HURRICANE WARNING FROM TITUSVILLE SOUTH TO JUPITER INLET. ...TROPICAL STORM WARNING FROM NORTH OF TITUSVILLE TO FLAGLER BEACH. ...INLAND HURRICANE WARNING FOR OKEECHOBEE AND OSCEOLA COUNTIES. ...INLAND TROPICAL STORM WARNING ORANGE...LAKE...SEMINOLE AND INTERIOR VOLUSIA COUNTIES. ...FLOOD WATCH ALL EC FL COUNTIES THROUGH THIS AFTERNOON. ...TORNADO WATCH 837 ALL EC FL COUNTIES THROUGH 11 AM EDT. && SHORT-TERM...GLITTO LONG-TERM....HIRSCH
In the hours before
Special weather statement, Oct 24, 1:40 AM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 140 AM EDT MON OCT 24 2005 FLZ045-147-240645- NORTHERN BREVARD COUNTY-ORANGE- 140 AM EDT MON OCT 24 2005 ...STRONG STORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...HIGH WINDS AND TORRENTIAL MOVING NORTH THROUGH EAST CENTRAL FLORIDA... OUTER RAIN BANDS NORTHEAST OF HURRICANE WILMA WERE MOVING THROUGH BREVARD...EASTERN ORANGE AND LAKE COUNTIES. THESE BANDS HAVE A HISTORY OF PRODUCING BRIEF TORNADOES AND TORRENTIAL RAIN. THROUGH THE MORNING HOURS THESE CELLS WILL MOVE QUICKLY TO THE NORTH INTO NORTHERN BREVARD...SEMINOLE AND VOLUSIA COUNTIES. THE NEXT OUTER RAIN BAND FROM HURRICANE WILMA WAS MOVING RAPIDLY NORTH FROM THE FLORIDA SOUTHWEST COAST AND WILL SWEEP INTO OKEECHOBEE AND OSCEOLA COUNTIES BY ABOUT 4 AM. THESE BANDS WILL PRODUCE MORE WIDESPREAD HEAVY RAINFALL AND WIND GUSTS TO 20 TO 30 MPH. DD
Special weather statement, Oct 24, 3:35 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 335 AM EDT MON OCT 24 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 240900- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 335 AM EDT MON OCT 24 2005 ...A HIGH THREAT FOR TORNADOES EXISTS... AT 330 PM EDT...SEVERAL THUNDERSTORMS WERE OCCURRING OVER EAST CENTRAL FLORIDA THAT WERE INCREASING IN POTENTIAL TO PRODUCE TORNADOES. THESE STORMS WERE OCCURRING FROM NEAR SANFORD AND ORLANDO...TO KISSIMMEE...TO HOLOPAW...TO NEAR MELBOURNE AND SATELLITE BEACH. MOVEMENT HAS BEEN TO THE NORTHWEST AT 20 MPH. THROUGH 5 AM...THE THREAT FOR TORNADOES WILL CONTINUE AS THE AREA OVER EAST CENTRAL FLORIDA FILLS IN WITH SHOWERS AND THUNDERSTORMS AS WILMA MAKES ITS APPROACH. THE MAIN THREAT WILL BE NORTH OF A LINE FROM VERO BEACH TO KISSIMMEE...ESPECIALLY ACROSS PARTS OF BREVARD...INDIAN RIVER...OSCEOLA...AND ORANGE COUNTIES. THIS INCLUDES THE ADJACENT COASTAL WATERS. THE TORNADO THREAT WILL BE GRADUALLY INCREASING SOUTH OF THIS AREA WHEN ORGANIZED RAINBANDS BEGIN TO MORE DIRECTLY AFFECT THAT AREA. BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA. DWS
Special weather statement, Oct 24, 4:48 AM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 448 AM EDT MON OCT 24 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 241100- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 448 AM EDT MON OCT 24 2005 ...A HIGH THREAT FOR TORNADOES EXISTS... AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND ORANGE COUNTRIES. A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME. BUT THE THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS. WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA ARE BEING FELT ACROSS SOUTH FLORIDA. WIND GUSTS FROM 30 TO 40 MPH HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF ORLANDO AND CAPE CANAVERAL. HIGHER GUST TO NEAR HURRICANE STRENGTH WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF WILMA. AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA THROUGH 5 AM. BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA. DD
Special weather statement, Oct 24, 5:14 AM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 514 AM EDT MON OCT 24 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 241100- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 514 AM EDT MON OCT 24 2005 ...A HIGH THREAT FOR TORNADOES EXISTS... AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND ORANGE COUNTRIES. A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME. BUT THE THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS. WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA ARE BEING FELT ACROSS SOUTH FLORIDA. WIND GUSTS FROM 30 TO 40 MPH HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF ORLANDO AND CAPE CANAVERAL. HIGHER GUST TO NEAR HURRICANE STRENGTH WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF WILMA. AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA THROUGH 11 AM. BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA. DD
Special weather statement, Oct 24, 6:25 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 625 AM EDT MON OCT 24 2005 FLZ054-058-059-064-241115- INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE- 640 AM EDT MON OCT 24 2005 ...DESTRUCTIVE WINDS ASSOCIATED WITH THE EYEWALL OF HURRICANE WILMA ARE EXPECTED TO IMPACT THE LAKE OKEECHOBEE AND SOUTH TREASURE COAST AREAS... AT 640 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE EYEWALL OF HURRICANE WILMA MOVING INLAND TOWARD THE EVERGLADES OF SOUTH FLORIDA...AND ACCELERATING NORTHEASTWARD AT BETWEEN 20 AND 25 MPH. CURRENT WIND TOWER DATA OVER SOUTH FLORIDA SHOWS SUSTAINED WINDS OF HURRICANE FORCE WITH WIND GUSTS OVER 100 MPH OCCURRING WITHIN BANDS NEAR AND AHEAD OF THE CENTER. RAIN BANDS AND SQUALLS WILL IMPACT OKEECHOBEE...SAINT LUCIE...MARTIN ...AND INDIAN RIVER COUNTIES WITH INCREASING STRENGTH AND FREQUENCY OUT AHEAD OF THE EYE WALL THROUGH SUNRISE AND CONTINUING THROUGH MID MORNING AS THE EYE RACES ACROSS SOUTH FLORIDA. SUSTAINED WINDS OF TROPICAL STORM FORCE...WITH GUSTS APPROACHING HURRICANE FORCE...WILL BEGIN TO AFFECT AREAS FROM FORT DRUM AND VERO BEACH SOUTHWARD TOWARD 800 AM. SUSTAINED HURRICANE FORCE WINDS WILL LIKELY AFFECT THESE AREAS BETWEEN 800 AM AND NOON. PERSONS IN THESE COUNTIES SHOULD LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FOR DESTRUCTIVE EYEWALL WINDS THROUGH THE EARLY MORNING HOURS BE PREPARED TO TAKE QUICK ACTION TO PROTECT YOURSELF AND YOUR FAMILY FROM THESE WINDS AS THESE WINDS APPROACH...TREAT THIS SITUATION AS YOU WOULD DURING A DESTRUCTIVE TORNADO. THE SAFEST PLACE TO BE IS IN A STRONG BUILDING ON THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET. KEEP AWAY FROM WINDOWS. CRISTALDI
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 00:00Z
11.6 hours before the tornado, 49 km from the path. October 24, 2005.
- Mixed-layer CAPE
- 2790 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 3993 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.2
- 0-3 km lapse rate
- 5.8 K/km
Cape Canaveral, FL (KXMR), 12:00Z
0.4 hours after it, 49 km from the path. October 24, 2005.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 930 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Melbourne Regional (MLB), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 09:53 UTC | 81 | 77 | 80° 16 kt | 996.3 | -RA | |
| 10:53 UTC | 80 | 77 | 80° 19 kt | 30 | 994.6 | +RA BR |
| 11:13 UTC | 78.8 | 77 | 70° 20 kt | 32 | 993.6 | +RA BR |
| 11:20 UTC | 78.8 | 77 | 80° 24 kt | 33 | 993.6 | RA BR |
| 11:40 UTC | 78.8 | 77 | 60° 28 kt | 38 | 991.9 | -RA BR |
| 11:53 UTC | 79 | 77 | 80° 21 kt | 35 | 992.6 | RA BR |
| 12:15 UTC | 78.8 | 77 | 70° 27 kt | 35 | 991.9 | +RA BR |
| 12:27 UTC | 78.8 | 77 | 90° 19 kt | 34 | 992.2 | +RA BR |
| 12:37 UTC | 78.8 | 77 | 80° 20 kt | 24 | 992.2 | +RA BR |
| 12:53 UTC | 79 | 77 | 80° 23 kt | 28 | 991.2 | +RA BR |
| 13:04 UTC | 78.8 | 77 | 80° 23 kt | 33 | 991.2 | +RA BR |
| 13:06 UTC | 78.8 | 77 | 70° 23 kt | 33 | 991.2 | +TSRA BR |
| 13:34 UTC | 78.8 | 77 | 50° 24 kt | 28 | 990.5 | +TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Melbourne radar (KMLB), 12 km away, was scanning. The volume nearest the touchdown began at 11:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 11:35 UTC | TORNADO | Floridana Beach | Brevard, FL | TORNADO REPORTED TO HAVE FLATTENED A HOME ON HIGHWAY A1A IN FLORIDANA BEACH. HIGHWAY A1A BLOCKED BY DEBRIS. |
| 11:45 UTC | TORNADO | Melbourne | Brevard, FL | DAMAGE TO APARTMENT COMPLEX NEAR INTERSECTION OF HIGHWAY 192 AND JOHN RODES. POWER LINES ALSO REPORTED TO BE DOWN IN THE AREA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of October 24, 2005
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 24 | 2:30 AM EDT | F1 | Collier, FL | 5.0 | 50 | $40,000 | ||
| October 24 | 6:00 AM EDT | F0 | Highlands, FL | 1.0 | 50 | $10,000 | ||
| October 24 | 7:40 AM EDT | F0 | Brevard, FL | 0.1 | 20 | $10,000 | ||
| October 24 | 7:50 AM EDT | F1 | Brevard, FL | 0.2 | 30 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.